Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 198, NWS Springfield, MO

May 6, 2003Bourbon County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 6, 2003, 7:47 AM CDT for Bourbon County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 7:47 AM CDT (12:47 UTC)
Expired
May 6, 2003, 8:45 AM CDT
In force
58 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Bourbon County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 061247
SVRSGF
KSC011-061345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BOURBON COUNTY IN KANSAS

* UNTIL 845 AM CDT.

* AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED 7 MILES SOUTH OF MORAN...OR
  11 MILES SOUTHEAST OF LA HARPE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   UNIONTOWN BY 755 AM CDT.
   REDFIELD BY 805 AM CDT.
   FORT SCOTT BY 820 AM CDT.

THE TOWNS OF PETERSBURG...MARMATON AND GARLAND ARE ALSO IN THE PATH
OF THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR VERY HEAVY RAIN...DESTRUCTIVE HAIL...AND DEADLY 
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3796 9503 3772 9508 3771 9463 3799 9466

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:49 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 6, 3:49 AM CDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT TUE MAY 6 2003

...SIGNIFICANT SEVERE WEATHER ONCE AGAIN POSSIBLE...

HARD TO BELIEVE...BUT YET ANOTHER SIGNIFICANT SEVERE WEATHER
OUTBREAK IS POSSIBLE TODAY INTO EARLY THIS EVENING. LATEST MESOETA
FORECASTS CAPES TO BE BETWEEN 4500 AND 5000 J/KG OVER SE KANSAS AND
FAR SOUTHWEST MO THIS AFTERNOON AS SHORTWAVE CURRENTLY SEEN IN WATER
VAPOR IMAGERY OVER NM MOVES EASTWARD INTO THE AREA. SRH IN THE 300
TO 400 RANGE...WITH DEWPOINT DEPRESSIONS OF 10 TO 15 F. CAPES ARE
NEARLY DOUBLE WHAT WE SAW SUNDAY...WHILE SRH IS JUST OVER HALF OF
SUNDAYS 5 PM SGF LAUNCH. LCL HEIGHTS OF 5500 FT ARE SIGNIFICANTLY
HIGHER THAN SUNDAYS 2200 FT VALUES...A NEGATIVE TOWARDS
TORNADOES...BUT MAY LOWER TO AROUND 4000 TOWARDS EVENING. HUGE CAPES
AND HIGH SRH VALUES SURELY WILL BE ENOUGH FOR SUPERCELLS. WHILE
HIGHER LCL HEIGHTS SUGGEST ENVIRONMENT MAY NOT BE AS FAVORABLE FOR
TORNADOES AS WE SAW SUNDAY...COMPARISON TO THAT EXTREME EVENT MAY
UNDER EMPHASIZE THE RISK. ENVIRONMENT IS STILL UNUSUALLY UNSTABLE
FOR THIS AREA...WITH VERY HIGH SRH OVER A LARGE AREA. MODERATE RISK
WARRANTED AND WILL HIT HARD IN THE HWO AND ALL OTHER APPROPRIATE
PRODUCTS.

ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE FORECAST PERIOD AS
WEST COAST LONGWAVE SEEMS TO HAVE CONTINUOUS SOURCE OF SHORTWAVES TO
RELOAD AND EJECT. A BREAK MAY COME WEDNESDAY AS SURFACE BOUNDARY IS
PUSHED SOUTH INTO ARKANSAS. THIS WILL BE VERY TEMPORARY HOWEVER...AS
STRONG SHORTWAVE EJECTS OUT WEDNESDAY NIGHT INTO THURSDAY...FIRING
OFF CONVECTION...POSSIBLY AN MCS WITH HEAVY RAIN AND LARGE
HAIL...ALONG THE 850 MB BOUNDARY WEDNESDAY NIGHT VERY NEAR US. THIS
WILL MOVE OFF TO THE EAST EARLY THURSDAY MORNING JUST IN TIME FOR
THE ATMOSPHERE TO DESTABILIZE AHEAD OF THE COLD FRONT. MORE SEVERE
WEATHER LIKELY WITH THIS FEATURE THURSDAY AFTERNOON.

BOUNDARY TO LINGER ACROSS REGION THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...SO GOING THUNDERSTORM CHANCES SEEM REASONABLE. AM NOT
CONFIDENT ENOUGH ABOUT TIMING OF CONVECTION TO REMOVE PRECIP FROM
ANY SPECIFIC PERIOD IN THE EXTENDED FORECAST.

.SGF...
MO...NONE.
KS...NONE.

BROWNING
Hazardous weather outlook, May 6, 5:47 AM CDT, 2 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
547 AM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CONTAINING:

  VERY LARGE HAIL UP TO THE SIZE OF BASEBALLS
  DAMAGING WINDS IN EXCESS OF 70 MPH
  ISOLATED TORNADOES

  AREAS AFFECTED AND TIMING:

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI AFTER 1 PM...SOUTH CENTRAL
  MISSOURI AFTER 4 PM.

  DISCUSSION:

  A VERY WARM AND MOIST AIR MASS WILL OVERSPREAD THE REGION THIS
  AFTERNOON AS A STRONG UPPER LEVEL DISTURBANCE APPROACHES FROM THE
  WEST. THUNDERSTORMS WILL LIKELY DEVELOP VERY RAPIDLY EARLY THIS
  AFTERNOON OVER SOUTHEAST KANSAS AND QUICKLY BECOME SEVERE.
  ALTHOUGH WINDS ALOFT ARE NOT AS STRONG AS WAS SEEN ON
  SUNDAY...VERY FAVORABLE DIRECTIONAL WIND SHEAR...OR TURNING OF THE
  WIND WITH HEIGHT...WILL LIKELY CAUSE THE STORMS TO BECOME LONG
  LIVED SUPERCELLS. EXTREME INSTABILITY IS EXPECTED THIS
  AFTERNOON...CREATING EXCEPTIONALLY STRONG UPDRAFTS WHICH WILL BE
  CAPABLE OF PRODUCING DESTRUCTIVE HAIL TO THE SIZE OF BASEBALLS.
  WITH SUCH STRONG TURNING OF THE WIND WITH HEIGHT...TORNADOES ARE
  ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY.

  AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORMS WILL ONCE AGAIN
  BECOME LIKELY WEDNESDAY NIGHT INTO THURSDAY. THE CHANCE FOR STORMS
  WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON INTO
  THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BROWNING

In the hours before

Local storm report, May 6, 5:10 AM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
510 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    SENECA                    MO   1.75 INCH HAIL
05/06/03   NEWTON                         REPORTED BY PUBLIC.

0504 AM    SAGINAW                   MO   1.75 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0504 AM    COLUMBUS                  KS   .75 INCH HAIL
05/06/03   CHEROKEE                       HAIL COVERING GROUND.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 5:45 AM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0545 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 AM    3 W DIAMOND               MO   1.5 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 6:12 AM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    DIAMOND                   MO   .88 INCH HAIL
05/06/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 6:36 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
636 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 AM    CARTHAGE                  MO   .88 INCH HAIL
05/06/03   JASPER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 6, 7:44 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
744 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0744 AM    HALLTOWN                  MO   .75 INCH HAIL
05/06/03   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:09 AM CDTSevere Thunderstorm WarningSGFCherokee66 min
May 6, 6:55 AM CDTSevere Thunderstorm WarningSGFBourbon50 min
May 6, 8:30 AM CDTSevere Thunderstorm WarningSGFBourbon15 min
May 6, 2:36 PM CDTSevere Thunderstorm WarningSGFBourbon39 min
May 6, 3:12 PM CDTTornado WarningSGFBourbon48 min
May 6, 4:07 PM CDTTornado WarningSGFBourbon58 min
May 6, 4:29 PM CDTSevere Thunderstorm WarningSGFCherokee61 min
May 6, 5:30 PM CDTSevere Thunderstorm WarningSGFCherokee60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.